Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 246, NWS Omaha, NE

September 15, 2017Boone County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 15, 2017, 8:46 PM CDT for Boone County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2017, 8:46 PM CDT (01:46 UTC)
Expired
Sep 15, 2017, 9:15 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Boone County, NE

The radar

The Omaha radar (KOAX), 148 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:12 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 15, 6:12 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
612 PM CDT Fri Sep 15 2017

.SHORT TERM...(Tonight through Monday)
Issued at 317 PM CDT Fri Sep 15 2017

A prominent vorticity maximum over the northern High Plains this
afternoon will weaken as it translates northeast across the
western Dakotas tonight. The trailing influence of this
disturbance is presently tracking through central into eastern NE,
and is responsible for weak elevated convection ongoing across the
area. Meanwhile, a related surface low over southeast SD as of
20z will continue northeast into MN tonight while an associated
cold front edges southeast into the forecast area.

Strong boundary-layer heating ahead of the cold front is
contributing to deepening cumulus development from north-central
into western NE. Current SPC mesoanalysis data indicate that the
cap is weakening along the boundary with warm-sector mlCAPE vales
of 1000-1500 J/kg. Latest convection-allowing model guidance is
suggestive that widely scattered storms will eventually develop
late this afternoon into evening with this activity potentially
affecting portions of northeast NE. Given the presence of steep
low to mid-level lapse rates and modest vertical shear, the
potential will exist for a strong storm or two capable of gusty
winds and perhaps some hail.

Persistent warm advection and isentropic upglide along a
nocturnal LLJ will support a continued chance of thunderstorms
overnight; especially over the northern half of the forecast
area.

On Saturday and Saturday night, another strong shortwave trough
will eject from the northern Rockies into the northern Plains,
depressing the mid-level height field over the mid-MO Valley.
This will encourage the southward advance of the surface cold
front through the area with afternoon temperatures ranging from
the upper 80s over southeast NE to mid 60s north of the boundary
across northeast NE. The warm and humid conditions ahead of the
front will fuel thunderstorm development by mid to late afternoon
from portions of western IA into southeast NE. A few of these
storms could be severe and capable of large hail and damaging
winds. The showers and storms should taper off from north to south
on Saturday night as the front shifts south of the area.

Sunday and Sunday night, surface high pressure will quickly build
through the area ahead of a deepening lee trough over the High
Plains. Strengthening low-level warm advection on the backside of
the high will support increasing clouds through the day with highs
ranging from upper 70s south to around 70 north. Shower and
thunderstorm chances will increase Sunday night as the warm
advection is augmented by the approach of a low-amplitude
shortwave trough from the High Plains.

It appears that showers and thunderstorms will continue across
parts of the area through at least the first part of Monday with
the arrival of the aforementioned shortwave trough. High
temperatures will be affected by how quickly the clouds and
precipitation clear with readings in the mid 70s to lower 80s
currently forecast.

.LONG TERM...(Monday night through Friday)
Issued at 317 PM CDT Fri Sep 15 2017

An active weather pattern will persist through the long-term
period with a strong shortwave trough moving through the northern
and central Plains Tuesday night into Wednesday, and potentially
another system affecting the region by the end of the work week.
A surface front will oscillate back and forth across the area,
supporting a chance of showers and thunderstorms, especially from
Wednesday night into Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 612 PM CDT Fri Sep 15 2017

The aviation weather will be more active than it has been
recently. Low clouds are likely to fill in behind a cold front
that will be pushing through eastern Nebraska through Saturday.
TSRA possible this evening, mainly at KOFK but we could see
isolated activity at all three TAF sites later tonight. Did
mention some LLWS just at KLNK and KOMA for now, where low level
jet may be the strongest. Winds will shift to north or northwest
with the frontal passage.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Miller
Hazardous weather outlook, Sep 15, 3:44 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
344 PM CDT Fri Sep 15 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
344 PM CDT Fri Sep 15 2017

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Isolated strong storms are possible mainly this evening across
portions of northeast Nebraska west of a Wayne to Columbus line.
Gusty winds and small hail will be the primary hazards.

Scattered, non-severe thunderstorms are possible across much of
northeast Nebraska overnight into early Saturday with more
isolated development possible across the remainder of the area.

Additional thunderstorms are expected to develop along and
immediately behind a cold front moving through the area on
Saturday afternoon. The greatest threat for a few strong to severe
storms will exist generally along and south of I-80 after 3 PM.
Hail and damaging wind gusts will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Isolated strong storms remain possible into Saturday night, mainly
over southeast Nebraska and southwest Iowa.

There is a good chance for thunderstorms Sunday night into early
Monday, with potential for a few strong storms and locally heavy
rainfall.

There are a few additional chances for storms through the week.
Currently the best chance appears to be late Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely tonight and Saturday.

In the hours before

Special weather statement, Sep 15, 8:28 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
828 PM CDT FRI SEP 15 2017

NEZ030-160215-
Boone NE-
828 PM CDT FRI SEP 15 2017

...Significant Weather Advisory for NORTHWESTERN BOONE COUNTY UNTIL
915 PM CDT...

At 827 PM CDT, Doppler radar was tracking strong thunderstorms
located around 6 miles north of Wolbach, or 29 miles east of Ord,
moving northeast at 35 mph.

Hail up to nickel size and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Cedar Rapids, Petersburg, Primrose and Loretto.

LAT...LON 4191 9829 4188 9790 4148 9820 4148 9829
      4179 9830
TIME...MOT...LOC 0127Z 214DEG 29KT 4149 9837

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:28 PM CDTSpecial Weather StatementOAXBoone47 min
Sep 15, 9:15 PM CDTSpecial Weather StatementOAXBoone45 min
Sep 15, 9:53 PM CDTSpecial Weather StatementOAXMadison37 min
Sep 15, 11:04 PM CDTSpecial Weather StatementOAXKnox26 min
Sep 16, 12:20 AM CDTSpecial Weather StatementOAXMadison, Stanton25 min
Sep 16, 12:46 AM CDTSpecial Weather StatementOAXStanton44 min
Sep 16, 1:08 AM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Wayne16 min
Sep 16, 1:32 AM CDTSpecial Weather StatementOAXColfax28 min
Sep 16, 2:58 AM CDTSpecial Weather StatementOAXShelby32 min
Sep 16, 3:41 AM CDTSpecial Weather StatementOAXShelby34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.